Erol A. Peköz

Professor and Department Chair

Operations and Technology Management Department
Boston University Questrom School of Business

 

Contact Information

Erol A. Peköz
595 Commonwealth Avenue, Room 607
Boston, MA 02215
Phone: (617) 353-2676
Email: pekoz at bu dot edu

 

Profile

Erol Peköz has a BS degree from Cornell University, and MS and Ph.D degrees in Operations Research from University of California, Berkeley. The research interests of Professor Peköz cover the areas of operations research, applied probability, data science, statistics, queueing models, supply chain management, healthcare operations management, fintech and cryptocurrencies. His work appears in academic journals such as Operations Research, Annals of Probability, Annals of Applied Probability, Statistics in Medicine, Bernoulli, Electronic Journal of Probability, Journal of Applied Probability and Medical Care. He has conducted research funded by the Department of Health and Human Services, Agency for Healthcare Research and Quality, the Robert Wood Johnson Foundation, and the Veterans Health Administration. He has also worked as a consultant for Pfizer and Accenture. Professor Peköz has also taught at Harvard, UCLA and also at UC Berkeley, where he received an award for outstanding instruction. At Boston University he was awarded the Broderick Prize for Teaching.

 

For a current CV click here.

 

Books

·      E. Peköz. The Manager’s Guide to Statistics, 2018 Edition.  Download data sets, watch an intro video, look at the first chapter, order in US or order internationally.  Bookstores or instructors should email pekoz at bu dot edu

·      S. Ross, E. Peköz. A Second Course in Probability, Boston: May 1, 2007.  For an electronic copy click here.

 

Papers

·      Peköz, E., Chen, S., Pillai, N., Smith, A., Stanley, E. Wealth stabilization phenomenon in an exchange model for cryptocurrencies, Under review.

·      Peköz, E., Smith, A., Tucker, A., Zhang, Z. COVID-19 Symptom web search surges precede local hospitalization surges. Under Review.

·      Fang, X., Gan, H., Holmes, S., Huang, Peköz, E., H., Röllin, A., Tang, W. Arcsine laws for random walks generated from random permutations with applications to genomics. Accepted to appear, Journal of Applied Probability, 2021.

·      Peköz, E., Ross, S., & Zhang, Z. (2020). Dueling Bandit Problems. Probability in the Engineering and Informational Sciences, 1-12.

·      M. Brown, E. Peköz and S.M. Ross.  Blockchain Double-Spend Attack Duration, Probability in the Engineering and Informational Sciences, (2020), pp. 1-9.

·      Peköz, E., Ross, N., Röllin, A. Exponential and Laplace approximation for occupation statistics of branching random walk. Electronic Journal of Probability (2020), paper no. 55, 22 pp.

·      Peköz, E., Shwartz, M., Chan, J., O'Brien, W., Gupta, K., Strymish, J., Rosen, A. Feasibility of Surveying Frontline Providers to Estimate Harm-Based Weights for use in Creating a Composite Measure from Individual Quality Indicators. Under review.

·      Adler, Y. Cao, R. Karp, E. Peköz, S. Ross. Random Knockout Tournaments. Operations Research, 65(6):1589-1596 (2019)

·      E. Peköz, I. W. McKeague, and Y. Swan. Stein's method and approximating the quantum harmonic oscillator. Bernoulli, 25(1), 2019, 89–111

·      E. Peköz, A. Röllin and N. Ross. Polya urns with immigration at random times.  Bernoulli, 25(1), 2019, 189–220.

·      M. Brown, E. Peköz and S.M. RossReflections on new directions for an ancient science: reliability and blockchain. A paper from the panel session held at the 10th International Conference on Mathematical Methods in Reliability, 2018.

·      E. Peköz, A. Röllin and N. Ross. Joint degree distributions of preferential attachment random graphsAdvances in Applied Probability, 49, 368–387 (2017)

·      E. Peköz, A. Röllin and N. Ross. Generalized gamma approximations with rates for urns, walk and trees. Annals of Probability, Vol. 44, No. 3, (2016), pp. 1776–1816.

·      M Shwartz, EA Peköz, JF Burgess Jr, CL Christiansen, AK Rosen, D Berlowitz. (2014). A Probability Metric for Identifying High-Performing Facilities: An Application for Pay-for-Performance Programs. Medical care 52 (12), 1030-1036.

·      E. Peköz, A. Röllin and N. Ross. Degree asymptotics with rates for preferential attachment random graphs. Annals of Applied Probability, Vol. 23, No. 3 (2013), pp. 1188 – 1218.

·      E. Peköz, A. Röllin and N. Ross. Total variation and local limit error bounds for geometric approximationBernoulli, 19(2), 2013, 610–632.

·      Sullivan, J. L., Shwartz, M., Burgess, J. F., Peköz, E. A., Christiansen, C. L., Gerena-Melia, M., Berlowitz, D., (2013). Person Centered Care Practices and Quality in Department of Veterans Affairs Nursing Homes: Is There a Relationship? Medical Care, 51(2), 165-171.

·      M. Shwartz, E. Peköz, J. Burgess, C. Christiansen. Shrinkage estimators for composite measure of quality conceptualized as a formative construct. Health Services Research, 2013 Feb; 48(1):271-89.

·      M. Shwartz, E. Peköz, A. Labonte, J. Heineke, and J.D. RestucciaBringing Small Area Variations in Hospitalization Rates Back to the Hospital: The Propensity to Hospitalize Index – and a Test of Roemer’s Law. Medical Care, Vol. 49, No. 12, pp. 1062-1067, 2011.

·      E. Peköz and A. Röllin. Exponential approximation for the non-critical Galton-Watson process and for occupation times of Markov chains. Electronic Journal of Probability, No. 51 (2011), pp. 1381–1393.

·      E. Peköz and A. Röllin. New rates for exponential approximation and the theorems of Renyi and Yaglom. Annals of Probability, Vol. 39 (2011), No. 2, 587–608.

·      M. Brown, E. Peköz and S.M. Ross. Finding expectations of monotone functions of binary random variables by simulation, with applications to reliability, finance, and round robin tournaments. In Stochastic Analysis, Stochastic Systems, and Applications to Finance, Allanus Tsoi, David Nualart, George Yin, Editors, 2011.

·      E. Peköz, M. Shwartz, C. Christiansen, D. Berlowitz. Approximate models for aggregate data when individual-level data sets are very large or unavailable.  Statistics in Medicine, 29 (2010), pp. 2180–2193.

·      Stolzmann K.L., Meterko M., Shwartz M., Young G.J.Peköz E.A., Benzer J.K., Osatuke K., White B. and Mohr D.C.  Accounting for Variation in Technical Quality and Patient Satisfaction: The Contribution of Patient, Provider, Team and Medical CenterMedical Care, 48 (2010), no. 8, pp. 676 – 682.

·      M. Brown, E. Peköz and S.M. Ross. Some results for skip-free random walk. Probability in the Engineering and Informational Sciences, 24 (2010), 1–17.

·      E. Peköz, A. Röllin, V. Cekanavicius and M. Shwartz. A three-parameter binomial approximation. Journal of Applied Probability, 46, no. 4 (2009), 1073-1085.

·      M. Brown, E. Peköz and S.M. Ross. A Random Permutation Model Arising in Chemistry.  Journal of Applied Probability, 45 (2008), no. 4, pp. 1060-1070.

·      E. Peköz, S. Ross, S. Seshadri. How Nearly Do Arriving Customers See Time-Average Behavior? Journal of Applied Probability, 45 (2008), no. 4, pp. 963-971.

·      E. Peköz, S. Ross.  Relating Customer and Time Averages Using ‘Forward’ Coupling From the Past. Journal of Applied Probability, 45 (2008), no. 2, pp. 568-574.

·      M. Brown, E. Peköz and S.M. Ross. Coupon CollectingProbability in the Engineering and Informational Sciences, 22 (2008), pp. 221-229.

·      M. Shwartz, J.Ren, E. Peköz, X.Wang, A. Cohen, J.RestucciaEstimating a Composite Measure of Hospital Quality from the Hospital Compare Database: Differences When Using a Bayesian Hierarchical Latent Variable Model versus Denominator-Based WeightsMedical Care, Volume 46, Number 8, August 2008, pp. 778-785.

·      S. Ziya, H. Ayhan, R. Foley, E. Peköz. A Monotonicity Result for a G/GI/c Queue with Balking or Reneging. Journal of Applied Probability, 43 (2006), no. 4, pp. 1201-1205.

·      E. Peköz. A Compound Poisson Approximation Inequality. Journal of Applied Probability, 43 (2006), no. 1, pp. 282--288.

·      E. Peköz, J. Blanchet. Heavy Traffic Limits via Brownian Embeddings. Probability in the Engineering and Informational Sciences, 20 (2006), pp. 595-598

·      M. Shwartz, A. Ash, E. Peköz. Risk Adjustment and Risk-Adjusted Provider Profiles. Journal of Healthcare Technology and Management, Volume 7, Number 1-2 (2006), pp. 15 - 42.

·      M. Shwartz, E. Peköz, M. Posner, J. Restuccia, L. Iezzoni. Do Variations in Disease Prevalence Limit the Usefulness of Population-Based Hospitalization Rates For Studying Variations in Hospital Admissions? Medical Care. 43(1):4-11, January 2005.

·      E. Peköz and S.M. Ross. Compound random variables. Probability in the Engineering and Informational Sciences, 18 (2004), no. 4, 473-484.

·      E. Peköz. Samuelson's Fallacy of Large Numbers and Optional Stopping.  Article reprinted in Paul A. Samuelson: Critical Assessments of Contemporary Economists, John Cunningham Wood and Michael McLure (eds.), New York: Routledge, 2004. 

·      Ash, M. Shwartz, and E. PeközComparing Outcomes Across Providers. LI. Iezzoni, ed. Risk Adjustment for Measuring Health Care Outcomes, 3rd edition.  Health Administration Press, Chicago, IL, 2003.

·      E. Peköz, M. Shwartz, L. Iezzoni, A. Ash, M. Posner, J. Restuccia. Comparing the Importance of Disease Rate vs. Practice Style Variations in Explaining Small Area Variations in Hospitalization Rates for Two Respiratory Conditions.  Statistics in Medicine, Vol 22, 2003, pp. 1775-1786.

·      E. Peköz, R. Righter, and C. Xia. Characterizing Losses During Busy Periods in Finite Buffer Systems. Journal of Applied Probability, 40, 1, March 2003, pp. 250-256.

·      E. Peköz. Some Memoryless Bandit Policies. Journal of Applied Probability, 40, 1, March 2003, pp. 250-256.

·      E. Peköz and N. Joglekar. Poisson Traffic Flow in a General Feedback Queue. Journal of Applied Probability, 39, 2002, pp. 630-636.

·      E. Peköz. Optimal Policies for Multi-server Non-preemptive Priority Queues. Queueing Systems: Theory and Applications, 42, 2002, pp. 91-101.

·      E. Peköz. Samuelson's Fallacy of Large Numbers and Optional Stopping. Journal of Risk and Insurance, 2002, Vol. 69, No. 1, pp. 1-7.

·      E. Peköz and M. Lapre. Inequalities for Queues with a Learning Server. Queueing Systems: Theory and Applications, 37, 2001, pp. 337-347.

·      E. Peköz. More on Using Forced to Idle Time to Improve Performance in Polling Models. Probability in the Engineering and Informational Sciences, 13, 1999, pp. 489 - 496.

·      E. Peköz. Ignatov's Theorem and Correlated Record Values. Statistics and Probability Letters, 43, 1999, pp. 107-111.

·      E. Peköz. On the Mean Number of Refusals in a Busy Period. Probability in the Engineering and Informational Sciences, 13, 1999, pp. 71-74.

·      E. Peköz and S.M. Ross. Mean Cover Times for Coupon Collecting and Star Graphs. In Advances in Applied Probability and Stochastic Processes, Academic Publishers, Boston, January 1999.

·      E. Peköz. A Note on Reliability Inequalities Via Conditional Inequalities. Journal of Applied Probability, 36, 1999, pp. 1251-1254.

·      E. Peköz and S.M. Ross. Estimating the Mean Cover Time for a Semi-Markov Process Via Simulation. Probability in the Engineering and Informational Sciences, 11, 1997, pp. 267-271.

·      S. Hershkorn, E. Peköz, and S.M. Ross. Policies without Memory for the Infinite-Armed Bernoulli Bandit under the Average-Reward Criteria. Probability in the Engineering and Informational Sciences, 10, 1996, pp. 21-28.

·      E. Peköz. Stein's Method for Geometric Approximation. Journal of Applied Probability, 33, 1996, pp. 707-713.

·      E. Peköz and S.M. Ross. A Simple Derivation of Exact Reliability Formulas for Linear and Circular Consecutive k-of-n:F Systems. Journal of Applied Probability, 32, 1995, pp. 554-557.

·      E. Peköz and S.M. Ross. Improving Poisson Approximations. Probability in the Engineering and Informational Sciences, 8, 1994, pp. 449-462.